OK, so we're supposed to be taking calcium and Vitamin D supplements during meno, to ward off osteoporosis. And, if we're on an AI, it's especially important to get plenty of calcium and Vitamin D, to prevent bone thinning but maybe also to minimize the aches and pains from the AI. But, when I take calcium supplements, I get dull, nasty headaches.
I had forgotten about that during my recent adventures with chemo; but I was rudely reminded of it last week when I resumed taking calcium citrate supplements. I've only been taking around 800 mg so far, divided into 2 doses with meals. What I didn't realize at first was that, on those same evenings, I had a dull, nagging headache that would only respond to Advil. Every evening, same thing... What was causing the darn headache? Was that a late SE from my final dose of Taxotere/Cytoxan on June 4?
Well, I've figured it out. I forgot to take my calcium supplement today, and, guess what--no headache. Then I remembered that, way back before BC, I was taking 1000 to 1200 mg of calcium citrate every day, and I often had that same dull headache. I can't take more calcium than that, because I have a history of idiopathic calcium oxalate kidney stones. I haven't made any in quite awhile, but I'm still at risk; so I have to be careful not to overdo the calcium supplements.
I googled "calcium supplement" x "headache" and found quite a few comments from women describing the same phenomenon. Unfortunately, the only advice I saw from medicos was stuff like, "Oh, be sure you're not taking unapproved calcium that's not pharmaceutical grade--it can be toxic!", or "It is possible to take too much calcium--be sure you're not taking 2500 or 3000 mg!". Well, neither of those applies.
Has anyone here had a problem with headaches from taking calcium supplements? What did you do about it?
2008, IDC, Stage IA, Grade 2, 0/3 nodes, ER+/PR-, HER2-
Log in to post a reply